This is my first time. I'm hoping that someone out there who has been through a similar experience can help. My husband, 67, was diagnosed with metatstatic lung cancer on June 1st. Very fast growing cancer. He had 6 rounds of chemo - the one where he had to stay in hospital for 5 days every 3 weeks. That reduced the cancer, but made him very sick and weak. In the second half of the treatment it seemed to be causing a lot of confusion, almost dementia-like sypmtoms. The cancer came back again within 6 weeks of stopping. He decided to try the second lot of chemo, which has only a 20% chance of success, and has had 1 treatment. [Due for the next in 2 days, if they'll let him have it]. The treatment seems to have reduced the lumps, and the pain [it is in some of his vertebrae and shoulder] and he is able to walk around now without a walker. The confusion has become a lot worse, but he now gets very aggressive and violent. He had agreed to go to the Palliative Care unit for a couple of days of respite but when he got there he became very aggressive towards the staff and even threatened the doctor. He walked out and wandered off twice. In the end I had to bring him back here. We live in a small country town with zero support, especially after hours and on public holidays, so I'm really on my own. They put him on meds for schizophrenia and fits - supposed to calm him down, but not really working. He's up and wandering every few minutes. I think they were happy to see the back of him. They said they couldn't keep him there against his will. They've done a brain CT and say there's no obvious tumour. It could still be small cancers that don't show up. Or it could be the medications he's on - or maybe he would have been getting dementia if he hadn't got cancer first. I can't get any answers. If it gets too bad I have no option but to call 000. Sad state of affairs. Anyone out there with a similar experience able to offer advice?
8 Comments
Frequent Contributor
Hi Is he taking dexamethasone? I found aggression was an issue for me when I took dex (it is a steroid). I asked to be taken off it for later courses of chemo and I was not so aggressive. Also, he is likely to be pretty angry about his condition. It is not something that can be processed easily, especially with the quick onset/recurrence he is experiencing. That's a lot more complicated than changing medication. But check out the steroid situation. I know dex has a reputation for being a bugger of a drug. H
0 Kudos
Contributor
sorry to hear about your husband... my husband had bowel cancer with mets everywhere and he used to be angry all the time.. i think from just having cancer affects the mind and soul a lot, but also all the treatments and poison he had put into his body to be told he was dying anyway made him more angry. When he was dying and he wasnt well at all he barely spoke to me and just ordered me around but he had no energy left and he knew he only had days so i didnt take it personally.. it hurt because i have never felt so alone.. he had already died in some sense... i hope things get easier for you and remember one day you will be able to sit down and exhale a sigh of relief.. trust me... take care of yourself
0 Kudos
Super Contributor
Dex was my first thought also ... I had the feeling that I wanted to be incredibly agressive when I was on dex.
0 Kudos
Not applicable
Thanks for getting back to me, guys - makes me feel so much less alone. Haven't been able to get out laptop for a few days. Lots of incidents Tuesday & chemo Wednesday. So desperate yesterday that I managed to get Mental Health involved, hoping for a section 8, and a psychiatrist saw him after chemo. No luck, though, he's not deemed to be psychotic, just angry and depressed. This seems to equate with your comments. Yes he is on Dex. Put on it recently by the oncologist, before latest round of chemo, to reduce lumps. So he's been having 4mg a day for over a month, and 8mg for 2 days after the chemo. Perhaps that could be a big part of the problem. Does it also cause confusion and dementia-like symptoms? The psychiatrist stopped the Haloperidol cold yesterday, and was cutting down on the Clonazepam - but that's been stopped now since the mental health workers visited today. He's now on Quietapine instead. Anything known about that? He hasn't had any Dex today, as he's refused to take any pills. Can't get on to GP till monday now to see if I can stop it altogether. Unfortunately, he has been doubly incontinent today, most recently half an hour ago. He needs to drink lots of fluid to flush the poison out, but refuses. Can't make him, so I'm just monitoring [risking life and limb] and will have to call 000 again if he gets too bad. Sorry, people. This looks like a big whinge to me. I would really like to tell the full story. Does anyone think that would be okay - I really don't want to be a moaner. Is it okay to write it anyway? I suppose people don't have to read it, do they?
0 Kudos
Not applicable
Thanks for getting back to me, guys - makes me feel so much less alone. Haven't been able to get out laptop for a few days. Lots of incidents Tuesday & chemo Wednesday. So desperate yesterday that I managed to get Mental Health involved, hoping for a section 8, and a psychiatrist saw him after chemo. No luck, though, he's not deemed to be psychotic, just angry and depressed. This seems to equate with your comments. Yes he is on Dex. Put on it recently by the oncologist, before latest round of chemo, to reduce lumps. So he's been having 4mg a day for over a month, and 8mg for 2 days after the chemo. Perhaps that could be a big part of the problem. Does it also cause confusion and dementia-like symptoms? The psychiatrist stopped the Haloperidol cold yesterday, and was cutting down on the Clonazepam - but that's been stopped now since the mental health workers visited today. He's now on Quietapine instead. Anything known about that? He hasn't had any Dex today, as he's refused to take any pills. Can't get on to GP till monday now to see if I can stop it altogether. Unfortunately, he has been doubly incontinent today, most recently half an hour ago. He needs to drink lots of fluid to flush the poison out, but refuses. Can't make him, so I'm just monitoring [risking life and limb] and will have to call 000 again if he gets too bad. Sorry, people. This looks like a big whinge to me. I would really like to tell the full story. Does anyone think that would be okay - I really don't want to be a moaner. Is it okay to write it anyway? I suppose people don't have to read it, do they?
0 Kudos
Super Contributor
I don't hear you moaning or whinging at all. I just hear someone who is trying to help someone else and having a whole lot of problems along the way. Do you have a cancer nurse assigned to you? I found mine to be a great source of information whilst I was undergoing treatment. It sounds to me like your husband is not coping and perhaps there are further complications. I personally don't have a problem with anyone that needs to tell their story and as you mentioned, people can chooose to read or not. :) Julie
0 Kudos
Frequent Contributor
I agree with Julie. Post away!
0 Kudos
New Contributor
I have no insight for you Lynne just sympathy and support. I hope this is not what my wife has ahead of her if my condition worsens ... I hope you both find the peace you need and deserve ...
0 Kudos
Post new blog
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.